Alert archive / Montana / High Wind Warnings in 2019
High Wind Warning 11, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Dec 16, 2019, 8:39 PM MST for Sweet Grass County, Montana. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2019, 8:39 PM MST (03:39 UTC)
- Expired
- Dec 18, 2019, 1:51 AM MST
- In force
- 29 hr
- Issued by
- NWS Billings, MT
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Dec 16, 3:28 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Dec 16, 3:28 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Billings MT
328 PM MST Mon Dec 16 2019
.DISCUSSION...
Tonight through Wednesday night...
High pressure ridging will prevail over the Rockies and nearby
high plains the next days. This will mean dry conditions and above
average temperatures. The main weather concern will be strong
winds in the western foothills, especially the gap areas around
Livingston and Nye. The wind advisory in place was extended to
include Wednesday morning, but we still expect a relative lull in
the winds Wednesday afternoon before they pick back up late
Wednesday night.
The pressure gradient will be quite strong tonight and tomorrow.
So there is a risk of winds reaching into the 60-70 mph range at
Livingston. However, the gradient orientation favors Big timber
more so than Livingston. We will need to monitor the response to
the gradient at Big Timber, which may require a high wind warning.
The main message remains very strong winds in that I-90 corridor
from Livingston to Big Timber the next 48 hrs. BT
&&
.DISCUSSION...
Thursday through Tuesday...
A warm and windy trend stays on course for this week and through
the weekend, mainly for the foothills lee-side of the mountains in
south-central Montana. Outside of a brief shortwave passing
through Wednesday that looks to kill the winds through Wednesday
night, winds near Livingston-Big Timber-Nye areas will gust 50+
mph Thursday morning through Sunday morning, with brief periods of
relatively lighter, 30-45 mph winds in the late mornings and
afternoons of each day. Winds will taper off throughout Sunday.
Southern and western facing slopes of the Beartooth/Absaroka
mountains (including Cooke City) will receive some snow late
Thursday through Friday as southwest winds look to set up over the
mountains and enough moisture will be brought in via an
atmospheric river off the coast of Oregon.
A pattern change will occur early next week just in time for
the holidays. A possibly deep trough looks to set up over the
west coast, but the timing and depth of it remain uncertain at
this time, but some snow is possible prior to, and including,
Christmas. Temperatures will also dip, though no extreme periods
of cold are expected.
Vertz
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. Winds at KLVM
and K6S0 will pick up throughout today, will gusts 50+ kts
possible throughout tonight and into tomorrow morning. Low-level
wind shear is expected at KBIL and KSHR between 4-8 AM MST
Tuesday. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 022/040 025/043 026/043 028/049 033/052 032/051 027/044
00/N 00/N 00/B 00/B 00/E 01/B 11/E
LVM 022/037 025/042 022/039 028/046 035/050 034/048 029/044
00/N 00/N 00/N 11/N 00/N 01/N 12/S
HDN 016/040 018/042 019/043 023/048 029/051 026/049 022/043
00/B 00/B 00/B 00/B 00/E 01/E 11/B
MLS 018/036 020/040 019/039 023/044 029/046 026/045 023/037
00/U 00/B 00/B 00/B 00/B 00/E 00/B
4BQ 014/038 017/041 017/040 021/044 027/048 026/047 023/041
00/U 00/U 00/B 00/B 00/B 00/B 00/B
BHK 015/033 019/040 016/036 019/040 027/044 026/043 021/035
00/U 00/U 00/B 00/B 00/B 00/B 00/B
SHR 011/041 017/045 019/043 021/048 028/051 028/051 024/045
00/U 00/B 00/B 00/B 00/B 00/E 10/E
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Wednesday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 16, 2:48 PM MST, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 248 PM MST Mon Dec 16 2019 MTZ063-141-172-228-172200- Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- 248 PM MST Mon Dec 16 2019 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Dangerous crosswinds with gusts of 40 to 50 mph. * WHERE...US191 from Big Timber to Harlowton. * WHEN...Tonight through Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travelers in high profile vehicles should use caution or alternate routes. &&
In the hours before
Local storm report, Dec 16, 4:51 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
451 PM MST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/16/2019 M51.00 MPH SWEET GRASS MT AWOS
&&
RMSNearby
High Wind Warnings in Montana, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.